• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

MAUDE Adverse Event Report: NEURONETICS, INC. NEUROSTAR TMS THERAPY SYSTEM TRANSCRANIAL MAGNETIC STIMULATOR

  • Print
  • Share
  • E-mail
-
Super Search Devices@FDA
510(k) | DeNovo | Registration & Listing | Adverse Events | Recalls | PMA | HDE | Classification | Standards
CFR Title 21 | Radiation-Emitting Products | X-Ray Assembler | Medsun Reports | CLIA | TPLC
 

NEURONETICS, INC. NEUROSTAR TMS THERAPY SYSTEM TRANSCRANIAL MAGNETIC STIMULATOR Back to Search Results
Model Number 81-00315-000
Device Problem Insufficient Information (3190)
Patient Problems Seizures, Grand-Mal (2168); Shaking/Tremors (2515); Confusion/ Disorientation (2553)
Event Date 06/24/2011
Event Type  Injury  
Event Description

Approximately 15 minutes into the tms treatment session, the pt was witnessed by the tms treater to begin to have full body shaking. The treater stopped the tms, called 911 and called the supervising psychiatrist, who arrived within one minute. The psychiatrist described the movements as being "tonic-clonic. " the movements stopped within two minutes from time of onset. The pt was noted to have post-ictal confusion, which resolved by the time the rescue squad arrived. The pt was transported to the local emergency department for assessment. Her eval in the er was unremarkable, and she had a normal head ct scan. The pt was contacted by the attending psychiatrist after her discharge from the er and was doing well. The pt was on her 10th tms session of her second course of tms therapy. She had responded well to a full tms treatment course earlier in the year, but began to have return of her depressive symptoms six weeks after the end of therapy, so another course of tms was initiated. She had tolerated the tms treatments well, other than some intermittent facial discomfort. (b)(6).

 
Manufacturer Narrative

The treating psychiatrist believes this event to be device related. Neurotics believes that assessment of relatedness is confounded by the use of wellbutrin, zoloft, and adderall, all of which individually have an increase risk of seizure as noted below. In addition, the pt had worked a night shift prior to her morning tms session and may have been sleep deprived. Sleep deprivation is known to lower seizure threshold. A role for tms is not ruled out however, since seizures are known to occur with tms therapy in the presence of agents or conditions which lower a pt's seizure threshold. The wellbutrin package insert states: "bupropion is associated with a dose-related risk of seizures. The risk of seizures is also related to pt factors, clinical situations, and concomitant medications, which must be considered in selection of pts for therapy with wellbutrin xl (bupropion hydrochloride extended-release). At doses up to 300 mg/day of the sustained-release formulation of bupropion (wellbutrin sr), the incidence of seizure is approximately 0. 1% (1/1,000). " the zoloft package insert notes: "no seizures were observed among approximately 3000 patients treated with zoloft (sertraline hcl) in the development program for major depressive disorder. However, 4 pts out of approximately 1800 (220 < 18 years of age) exposed during the development program for obsessive-compulsive disorder experienced seizures, representing a crude incidence of 0. 2. " adderall carries the warning: "there is some clinical evidence that stimulants may lower the convulsive threshold in pts with prior history of seizure. In patients with prior eeg abnormalities in absence of seizures, and very rarely, in patients without a history of seizures and no prior eeg evidence of seizures. ".

 
Search Alerts/Recalls

  New Search  |  Submit an Adverse Event Report

Brand NameNEUROSTAR TMS THERAPY SYSTEM
Type of DeviceTRANSCRANIAL MAGNETIC STIMULATOR
Manufacturer (Section D)
NEURONETICS, INC.
31 general warren blvd
malvern PA 19355
Manufacturer Contact
judy ways, phd
31 general warren blvd
malvern, PA 19355
6109814107
MDR Report Key2227082
MDR Text Key2323342
Report Number3004824012-2011-00004
Device Sequence Number1
Product Code OBP
Combination Product (Y/N)N
Reporter Country CodeUS
PMA/PMN NumberK061053
Number of Events Reported1
Summary Report (Y/N)N
Report Source Manufacturer
Source Type Health Professional
Reporter Occupation
Type of Report Initial
Report Date 07/20/2011
1 Device Was Involved in the Event
1 Patient Was Involved in the Event
Date FDA Received08/19/2011
Is This An Adverse Event Report? Yes
Is This A Product Problem Report? No
Device Operator HEALTH PROFESSIONAL
Device MODEL Number81-00315-000
Was Device Available For Evaluation? Yes
Is The Reporter A Health Professional? Yes
Date Manufacturer Received06/24/2011
Was Device Evaluated By Manufacturer? No
Date Device Manufactured12/11/2009
Is The Device Single Use? No
Is this a Reprocessed and Reused Single-Use Device? No
Type of Device Usage Reuse

Patient TREATMENT DATA
Date Received: 08/19/2011 Patient Sequence Number: 1
Treatment
WELLBUTRIN XL 150MG TWICE DAILY; ZOLOFT 200MG DAILY; AS NEEDED: XANAX, 0.25MG; ORAL CONTRACEPTIVE; ADDERALL 20-40MG DAILY
-
-